Kansas, 2022

Heavy Rain in Kansas, July 29, 2022

July 29, 2022 · NWS DDC · 3 events in 3 counties and zones

An MCS moved out of Colorado and through southwest Kansas during the morning hours of 7/29 with heavy downpours at times. Additional thunderstorms formed in the afternoon into evening hours and moved along the KS/OK border.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

An MCS moved out of Colorado and through southwest Kansas during the morning hours of 7/29 with heavy downpours at times. Additional thunderstorms formed in the afternoon into evening hours and moved along the KS/OK border. These two events created 2-4 inches of rainfall across portions of southwest Kansas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Jul 29, 1:32 AM CST, 1 hour 28 minutes earlier.

Area forecast discussion, Jul 29, 1:32 AM CST, 1 hour 28 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
232 AM CDT Fri Jul 29 2022

...UPDATE TO LONG TERM...

.SHORT TERM...(Today and tonight)
Issued at 100 AM CDT Fri Jul 29 2022

Based on radar trends/CAMs, ongoing MCS entering southwest Kansas
this morning triggered by an approaching upper level shortwave
trough in northeast New Mexico, will turn eastward spreading
farther across southwest Kansas through the morning period and into
south central Kansas by this afternoon as the upper level system
transitions the high plains. Further storm development will be
supported by increased lift within a prevailing easterly upslope
flow just north of a stalled frontal boundary stretching generally
from northeast New Mexico into the Texas Panhandle while vertical
shear profiles gradually improve from an ever so slightly intensified
field of westerlies aloft. With modest instability present, further
shower and thunderstorm development can be expected through much
of the period, triggered by a series of H5 vort maxima associated
with the upper level system. Although severe potential is very
limited, higher PW values in excess of 1.5 inches combined with a
slow steering flow aloft could lead to an isolated flooding threat
with the strongest storms, mainly later today.

Unseasonably cooler temperatures are likely today as surface high
pressure dropping southeast out of the Northern Plains into the
Central Plains reinforces a cooler air mass across the high plains
of western Kansas. Combined with mostly cloudy to overcast skies and
areas of shower/thunderstorms, look for highs only up into the
70s(F) for much of the area. Should see lows down into the 60s(F)
tonight.

.LONG TERM...(Saturday through Thursday)
Issued at 230 AM CDT Fri Jul 29 2022

Thunderstorm chances will linger into Saturday as medium range
models indicate a broader upper level shortwave trough moving out of
the Western High Plains into the Central Plains by the evening time
frame. Prevailing southeasterlies will reinforce a fairly moist air
mass with surface dewpoints holding in the 60s(F), providing modest
instability. Although how far north a frontal boundary to our south
is projected to lift remains uncertain, the better chance for
thunderstorms is expected to be generally across southern portions
of southwest/south central Kansas. A drier pattern is expected to
return as we move into early next week with ridging aloft building
in across the Intermountain West.

Temperatures are expected to rebound somewhat Saturday as low level
southeasterly winds return to southwest/central Kansas. Look for
afternoon highs up into the mid/upper 70s(F) to possibly the lower/mid
80s(F) in some locations. More seasonal temperatures are forecast
Sunday as highs reach well up into the 80s(F) to possibly the lower
90s(F).

&&

.AVIATION...(For the 06Z TAFS through 06Z Friday night)
Issued at 1222 AM CDT Fri Jul 29 2022

VFR conditions will prevail in vicinity of all TAF sites through
much of the overnight period. Showers and a few thunderstorms will
then be possible across portions of southwest Kansas and central
Kansas through late afternoon, potentially affecting the vicinity
of KLBL, KGCK, and KDDC with periods of MVFR/IFR cigs/vsbys. Most
convective activity is expected to remain south of KHYS. Light
east-southeasterly winds will persist through late afternoon as a
frontal boundary remains stalled to our south.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  73  63  79  65 /  70  60  60  50
GCK  72  62  78  63 /  70  60  60  40
EHA  72  63  83  65 /  80  80  60  50
LBL  74  64  82  65 /  80  80  60  50
HYS  78  60  79  63 /  40  40  50  40
P28  78  64  80  66 /  70  80  70  50

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
Flood Watch from 7 AM CDT /6 AM MDT/ this morning through
Saturday afternoon for KSZ043>046-061>066-074>081-084>090.

&&

SHORT TERM...JJohnson
LONG TERM...JJohnson
AVIATION...JJohnson
Hazardous weather outlook, Jul 29, 2:23 AM CST, 37 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
323 AM CDT Fri Jul 29 2022

KSZ030-031-043>046-061>066-074>081-084>090-300830-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
323 AM CDT Fri Jul 29 2022 /223 AM MDT Fri Jul 29 2022/

This Hazardous Weather Outlook is for portions of central Kansas,
south central Kansas, southwest Kansas, and west central Kansas.

.DAY ONE...Today and Tonight

An area of showers and thunderstorms will spread northeast across
southwest Kansas into central Kansas this morning with another round
of thunderstorms possible again later this afternoon and evening.
Periods of heavy rainfall will be possible with the strongest
storms, increasing the potential for localized flooding. A flood
watch is in effect through mid-day Saturday.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Thunderstorms will be possible again Saturday, generally along and
south of highway 50. Heavy rainfall will be possible with the
strongest storms, increasing the potential for localized flooding.

.SPOTTER INFORMATION STATEMENT...

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 heavy rain. Local standard time, as filed.

Heavy Rain, Finney

When
July 29, 3:00 AM CST to 1:00 PM CST
Where
Finney County, 1.29 mi WNW of Garden City
Reported by
Public
Coordinates
37.980, -100.890

Rainfall of 2.5 inches was observed.

Heavy Rain, Ford

When
July 29, 4:00 AM CST to 3:00 PM CST
Where
Ford County, 0.55 mi W of Dodge City
Reported by
Public
Coordinates
37.750, -100.030

Rainfall of 3.20 inches was observed.

Heavy Rain, Clark

When
July 29, 5:00 AM CST to 11:00 PM CST
Where
Clark County, 0.88 mi NE of Clark State Lake
Reported by
Public
Coordinates
37.390, -99.770

Rainfall of 3.50 inches was observed.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2022Every state in 2022This day in weather historyWarnings in Kansas, July 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1044849, 1044851, 1044852.